During a 3 year period, 1987-1989, we encountered three major complications associated with parenteral nutrition leading to congestive cardiac failure--acute beriberi, right atrial and superior vena caval thrombosis, and fungal endocarditis. Unrecognized, these are invariably fatal. Persistent vomiting from intestinal obstruction led to the development of thiamine deficiency in the patient with beriberi. Recurrent catheter tip sepsis probably accounted for thrombosis and endocarditis in the second and third cases, respectively. These conditions are preventable with careful attention to nutritional replenishment and aseptic technique. In patients with catheter-related sepsis early, repeated blood culture is of diagnostic value. Patients with Staphylococcus aureus catheter-associated bacteraemia require at least 4 weeks of appropriate antibiotic therapy. Recurrent sepsis, especially when associated with pulmonary embolic phenomena, is an indication for echocardiography.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.